New Mexico, 2019High Wind in New Mexico, November 25 to 26, 2019
November 25 to 26, 2019 · NWS ABQ · 12 events in 7 counties and zones
A winter storm system that brought light snowfall to much of northern and western New Mexico on November 25, 2019 dragged a potent cold front through the state on November 26, 2019. Strong west winds during the early morning along the east slopes of the central mountain chain spread eastward through the early afternoon with wind gusts of 55 to 65 mph.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system that brought light snowfall to much of northern and western New Mexico on November 25, 2019 dragged a potent cold front through the state on November 26, 2019. Strong west winds during the early morning along the east slopes of the central mountain chain spread eastward through the early afternoon with wind gusts of 55 to 65 mph. The strongest winds impacted the Caprock region where Clovis recorded a peak wind gust up to 68 mph. Fortunately, no damage or injuries were reported with this wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 25, 4:42 AM MST, 5 hours 18 minutes earlier.
Area forecast discussion, Nov 25, 4:42 AM MST, 5 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
442 AM MST Mon Nov 25 2019
.AVIATION...
12Z TAF CYCLE
Winds are on the uptrend through the TAF period as the jet stream
dives southeast toward NM. Areas of light rain and snow will develop
along a cold front tonight across western NM and will likely impact
both KFMN and KGUP with MVFR conditions, although an hour or two of
IFR conditions are not out of the question at KGUP. Otherwise, VFR
conditions prevail and are forecast to persist, but with the
development and gradual lowering of VFR cigs.
11
&&
.PREV DISCUSSION...225 AM MST Mon Nov 25 2019...
.SYNOPSIS...
Today will be another relatively warm day, but a potent cold front
will sweep through the region Tuesday and bring strong to potentially
damaging winds to the eastern half of the state. Much colder
temperatures will prevail behind the front Tuesday and Tuesday night.
Holiday travel will likely be impacted from Wednesday through Friday
due to at least two rounds of precipitation forecast to hit the
area. The first round will begin late Wednesday and ramp-up Wednesday
night, with significant snow amounts possible in the mountains and
central highlands. Unsettled and colder conditions will persist into
Thanksgiving day, but a large storm system moving east across the
Intermountain West will bring a round of heavy snow to western and
northern New Mexico on Friday. Strong winds and well below normal
temperatures are forecast going into Saturday on the backside of the
departing storm system.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
Another relatively warm day is on tap, with daytime temperatures
reaching above normal most areas. The jet stream is diving southeast
toward New Mexico and will deliver an upper level trough and
associated strong cold front on Tuesday. Winds will begin to ramp-up
tonight across the peaks and along the east slopes of the central
mountain chain. Strong to potentially damaging winds will quickly
spread to the lower elevations during the daylight hours Tuesday, as
700mb winds reach up to between 50-70kts across central and eastern
NM and a lee side surface low deepens to near 990mb. The High Wind
Watch still looks on track, but added De Baca, Roosevelt and
southwest Chaves Counties. A number of forecast zones outside of the
High Wind Watch will likely require a Wind Advisory, including
Albuquerque. In addition to strong winds, this system will bring a
round of snow, favoring the peaks and west-facing slopes of the
northern and western mountains. Will issue a Winter Weather Advisory
shortly for the Tusas Mountains, including Chama, where 4-7" of snow
is likely with areas of blowing snow as well. Much colder
temperatures will follow behind the front Tuesday and be well below
normal.
LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
Weather prediction models agree that strong west and northwest winds
will likely diminish rapidly Tuesday evening. Cold to very cold
overnight lows will result Wednesday morning with a few mountain
valley locations in the northern mountains flirting with sub-zero
low temperatures.
00Z models came in with a fairly significant change for Wednesday,
slowing the timing of the onset of precipitation associated with the
low-latitude upper low currently off of Baja California.
Precipitation is slower to spread northeastward on Wednesday.
Additionally, the models send the baroclinic zone (mid-level cold
front) associated with the Monday night and Tuesday system northward
on Wednesday, allowing warmer air to push in from the south. This
makes precipitation type on Wednesday and Wednesday night much
simpler and a lot less impactful to travelers. Snow levels start out
down to all elevations across eastern NM Wednesday morning but the
delayed precip allows temperatures near the surface to warm,
allowing precip to change to rain across the east-central and
southeast plains. Elsewhere, snow remains the likely precipitation
type for the northeast plains and highlands and snow above about
7000 feet central and west.
A deep closed low over CA remains on track to bring another round of
widespread low elevation rain and higher terrain (heavy at times)
snow to the vast majority of the forecast area Thanksgiving Day into
black Friday. As the aforementioned low-latitude system accelerates
eastward Thanksgiving morning, the CA closed low and the associated
surface and mid-level cold fronts push into western NM during the
afternoon. Snow levels start out around 8000 feet across the west
Thursday, dropping during the late afternoon and evening to near
7500 feet or so. Snow levels are forecast to remain near 8000 feet
for the northern and central mountains Thursday night, falling
rapidly behind the cold front Friday morning. Snow levels west of
the divide drop to near 6000 feet by 18Z Friday likely resulting in
major travel impacts for Interstate 40. Snow levels continue to
tumble Friday afternoon with snow levels down to 5000 feet in the
RGV during the late afternoon along with the potential for some
light snow accumulation.
Areas of orographic snows linger in the northern and western
mountains Saturday with a transitory ridge of high pressure forecast
to build in Sunday.
11/33
&&
.FIRE WEATHER...
Vent rates will improve today and be mostly excellent by Tuesday as
strong winds associated with a cold front sweep east across the
state. Elevated fire weather conditions are forecast across portions
of the east central plains Tuesday. Moisture will ramp-up Wednesday
and result in a widespread wetting event across central and eastern
New Mexico, with significant snowfall totals possible in the
mountains. Another round of accumulating snow is likely Friday as a
large storm system moves slowly east across the Intermountain West.
Winds will crank-up Friday and continue to be strong Saturday in the
wake of the departing system.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Tuesday afternoon for the
following zones... NMZ223-229>237-240.
Winter Weather Advisory from 8 PM this evening to 11 AM MST Tuesday
for the following zones... NMZ210.
High Wind Watch from this evening through Tuesday afternoon for the
following zones... NMZ226.
&&
Hazardous weather outlook, Nov 25, 2:41 AM MST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
241 AM MST Mon Nov 25 2019
NMZ201>241-261130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
241 AM MST Mon Nov 25 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
An unseasonably cold storm system will bring the potential for
accumulating snow to portions of northern and western NM tonight and
Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong to very strong west and northwest winds will develop in the
wake of a cold front Tuesday, especially mountains and east. A high
wind watch is in effect for much of eastern New Mexico late tonight
through Tuesday.
A batch of widespread and potentially heavy rain with higher terrain
snow is likely Wednesday and Wednesday night.
A strong storm system over California will bring yet another round
of widespread and potentially heavy lower elevation rain and snow to
much of the region Thanksgiving afternoon through black Friday.
Moderate to heavy snow in western and northern NM will likely lead to
significant travel impacts along Interstate 40 and Highway 550
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.
33
High Wind, Southwest Chaves County
- When
- November 25, 10:00 AM MST to November 26, 2:45 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Peak wind gusts up to 65 mph were reported at the Dunken RAWS.
High Wind, Southwest Chaves County
- When
- November 25, 10:00 PM MST to November 26, 3:45 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Periodic sustained winds up to 42 mph were reported at the Dunken RAWS.
High Wind, Central Highlands
- When
- November 26, 3:25 AM MST to 2:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Periodic sustained winds up to 40 mph were reported at Clines Corners.
High Wind, Central Highlands
- When
- November 26, 5:55 AM MST to 1:30 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Periodic wind gusts up to 60 mph were reported at Clines Corners.
High Wind, Quay County
- When
- November 26, 9:25 AM MST to 2:40 PM MST
- Where
- Quay County forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
Sustained wind speeds between 40 mph and 47 mph were reported for several hours at Tucumcari.
High Wind, Curry County
- When
- November 26, 10:00 AM MST to 3:30 PM MST
- Where
- Curry County forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
Sustained wind speeds between 40 mph and 52 mph were reported for several hours around Clovis.
High Wind, Quay County
- When
- November 26, 11:25 AM MST to 11:40 AM MST
- Where
- Quay County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
Peak wind gusts up to 61 mph were reported at Tucumcari.
High Wind, De Baca County
- When
- November 26, 12:00 PM MST to 1:00 PM MST
- Where
- De Baca County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.342, -104.412 (the zone’s center; the record gives no point)
Peak wind gusts up to 60 mph were reported at the Columbia Scientific Balloon Facility.
High Wind, Eastern Lincoln County
- When
- November 26, 12:15 PM MST to 12:35 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Peak wind gusts up to 66 mph were reported at the CSBF Transwestern Pump station.
High Wind, Roosevelt County
- When
- November 26, 12:55 PM MST to 4:55 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
Sustained wind speeds between 40 mph and 44 mph were reported at the Dora mesonet.
High Wind, Curry County
- When
- November 26, 1:15 PM MST to 2:30 PM MST
- Where
- Curry County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
Peak wind gusts up to 68 mph were reported around Clovis.
High Wind, Roosevelt County
- When
- November 26, 1:15 PM MST to 2:50 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
Peak wind gusts up to 58 mph were reported at the Melrose Bombing Range and near Dora.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Colorado, November 25 to 26, 20191 death · 15 events
- Dust Storm and High Wind in California, November 25, 2019$175,000 · 72 kt wind · 15 events
- Dust Storm and High Wind in California, November 25, 2019$30,000 · 62 kt wind · 6 events
- Blizzard and Winter Storm in Colorado, November 25 to 26, 201928 events
- Winter Storm in Nebraska, November 25 to 26, 201916 events
- Heavy Snow and High Wind in Nevada, November 25 to 28, 201964 kt wind · 11 events
- High Wind in California, November 25, 2019106 kt wind · 6 events
- Heavy Snow in Nebraska, November 25 to 26, 20196 events
- Winter Storm in Wyoming, November 25 to 26, 20194 events
- High Wind and Strong Wind in Nevada, November 25 to 26, 2019$2,000 · 56 kt wind · 4 events
- Winter Storm and Heavy Snow in Utah, November 25 to 26, 20194 events
- High Wind in Texas, November 25 to 26, 201969 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858176, 858175, 858164, 858165, 858166, 858170, 858168, 858173, 858174, 858172, 858169, 858171.